Texas, 2023

High Wind in Texas, March 31, 2023

March 31, 2023 · NWS LUB · 15 events in 15 counties and zones

A potent upper level low pressure system tracked across the Intermountain West onto the Northern Plains during the day of the 31st. Very strong winds aloft accompanied this trough.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A potent upper level low pressure system tracked across the Intermountain West onto the Northern Plains during the day of the 31st. Very strong winds aloft accompanied this trough. Deep vertical atmospheric mixing was able to transport higher momentum air aloft to the surface leading to widespread high winds across the region. The hardest hit area was the extreme southern Texas Panhandle into the northern South Plains and northern Rolling Plains where wind gusts in excess of 58 mph were common. Several locations also saw several hours of sustained winds in excess of 40 mph. The strong winds did loft some blowing dust into the lower atmosphere but did not cause any significant problems.

High wind gusts from the Texas Tech University West Texas mesonet sites are listed below:

63 mph at Silverton (Briscoe County),|63 mph at Friona (Parmer County),|63 mph at Dimmitt (Castro County),|61 mph at Caprock Canyons State Park (Briscoe County),|61 mph at Paducah (Cottle County),|60 mph at Turkey (Hall County),|60 mph at Childress (Childress County),|59 mph at Floydada (Floyd County),|58 mph at Hart (Castro County),|58 mph at Tulia (Swisher County), and|58 mph at Jayton (Kent County).

Maximum wind gusts from area ASOS stations are listed below:

59 mph at Lubbock International Airport (Lubbock County).

Maximum sustained wind speeds from the Texas Tech University West Texas mesonet sites are listed below:

45 mph at Earth (Lamb County),|44 mph at Amherst (Lamb County),|43 mph at Olton (Lamb County),|43 mph at Abernathy (Hale County),|43 mph at Aiken (Hale County),|43 mph at Northfield (Motley County),|43 mph at McAdoo (Dickens County),|42 mph at Anton (Hockley County),|42 mph at Muleshoe (Bailey County), and|42 mph at Roaring Springs (Motley County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Mar 31, 5:05 AM CST, 3 hours 49 minutes earlier.

Area forecast discussion, Mar 31, 5:05 AM CST, 3 hours 49 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
605 AM CDT Fri Mar 31 2023

...New AVIATION...

.SHORT TERM...
(Today and tonight)
Issued at 331 AM CDT Fri Mar 31 2023

The dryline, currently located near the Texas/New Mexico state line,
is resuming its eastward push and should be east of the FA
by/shortly after 12Z. The dew point gradient along the dryline is
very tight with a difference of 45 degrees F over a distance of 30
miles (Morton to Anton). These drier dewpoints, mostly in the single
digits, will progress eastward behind the dryline and will result
in afternoon RH values at or below 10 percent. Wind will add
insult to injury and will be an issue for much of the day. 70+
knot winds at H700 will move into the FA rather early today, just
after 12Z, and should not have much issue mixing to the surface.
Guidance is in fairly decent agreement with the strongest winds
aloft and at the surface occurring across the northern half of the
FA. Overall High Wind Warning winds will be possible across most
of the FA, and as a result the High Wind Watch has been upgraded
to a warning. A Wind Advisory has been added for our southern most
row of counties. The very windy and very dry conditions brings us
to the next issue: Fire Danger. Needless to say the Red Flag
Warning will continue for today. Extreme Fire Weather Danger will
be prevalent area wide today with RFTIs ranging from 7-8.

Winds will decrease significantly after sunset and will be out of
the west to west-northwest around 10-20 mph. The dry air, along with
a Pacific cold front following in behind the dryline, will allow
temps to be noticeably cooler overnight across the region. Overnight
lows will be in the low 30s to mid 40s.

&&

.LONG TERM...
(Saturday through Thursday)
Issued at 331 AM CDT Fri Mar 31 2023

By Saturday morning the upper-level low will be well east of the
forecast area with shortwave ridging building over the forecast
area. At the surface, high pressure will slide southeast across
the eastern Panhandle into OK and north Texas. This will keep
winds light in the morning but by the afternoon they will become
southerly and increase to around 15 mph as lee troughing
strengthens. The dry airmass will remain in place and hence
elevated fire weather conditions may develop during the afternoon
hours for locations on the Caprock. A fast moving shortwave will
traverse the forecast area Sunday morning. Ahead of it lee
troughing will continue to increase leading to a slug of Gulf of
Mexico moisture rapidly lifting northward into the Rolling Plains.
Initially a very stout capping inversion will be present from
800-700 mb however as lift increases from the shortwave and a
dryline this cap should be overcome allowing for a few showers
and/or thunderstorms to develop across the Rolling Plains Sunday
morning. A few soundings indicate that MUCAPE may exceed 1000 J/Kg
which may set the stage for some hail development but confidence
in this remains low at this time due to the variability in MUCAPE
values. West of the dryline relative humidity values will once
again plummet with widespread middle to upper single digits
expected by the afternoon. With southwesterly to westerly winds
of 10-20 mph this will set the stage for elevated to near-
critical fire weather conditions.

The upper-level flow will become zonal on Monday morning but quickly
become southwesterly as another trough digs into the Great Basin.
This will lead to strengthening lee troughing once again allowing
for southwesterly surface winds to increase to 15-25 mph. These
breezy downsloping winds will allow temperatures to warm into the
80s and lower 90s. With the persistent dry airmass remaining in
place afternoon relative humidity values will drop into the middle
single digits allowing for widespread critical fire weather
conditions. Fire weather conditions will only worsen on Tuesday as
the aforementioned trough lifts northeast into Colorado bringing
stronger westerly winds to the majority of our region with sustained
winds of 25-35 mph and gusts to around 55 mph. While a Pacific front
should come through the area cooling temperatures on the Caprock it
will bring even drier surface air with it hence afternoon relative
humidity values will bottom out in the middle single digits
allowing for extremely critical fire weather conditions to
develop. Surface high pressure is expected to move into the forecast
area on Wednesday keeping surface winds around 15 mph or less.
With cooler temperatures in place area wide afternoon relative
humidity values will be slightly higher in the upper single digits
but with the weaker wind speeds fire concerns should remain
elevated to near-critical. Our prolonged period of fire weather
concerns should come to an end towards the end of next week as
another upper level low digs southeast into the Great Basin. This
will allow moisture to stream back towards the forecast area and
bring increasing chances for showers and thunderstorms. /WI

&&

.AVIATION...
(12Z TAFS)
Issued at 550 AM CDT Fri Mar 31 2023

Winds have already begun to shift to the west and will increase to
30-40 knots at all terminals by late morning. Prevailing
conditions will be VFR, but blowing dust could lower VIS to MVFR
at times. Winds will decrease to less than 20 knots after sunset
and remain light through tomorrow morning.

&&

.FIRE WEATHER...
Issued at 331 AM CDT Fri Mar 31 2023

A strong upper level storm system will bring dry conditions back to
the region today along with strong winds. Extreme Fire Weather
Danger will exist area wide as RH values drop into the single
digits, 20 foot westerly winds increase to 30-40 mph, and ERCs
remain near the 80th-90th percentile. The Red Flag Warning
remains in effect from 9 AM this morning until 10 PM this evening.

At least elevated fire weather conditions will continue Saturday
through the middle of next week. This prolonged stretch of dry
weather will cause ERC values to steadily increase with at least a
portion of the region seeing greater than 90th percentile on
Tuesday. Unfortunately, Tuesday is also the next day in which we
are expecting extremely critical fire weather conditions to
develop as afternoon relative humidity values drop into the middle
single digits with sustained westerly winds of 25-35 mph and
gusts to 55 mph.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 9 AM this morning to 10 PM CDT this
evening for TXZ021>044.

High Wind Warning from 9 AM this morning to 8 PM CDT this
evening for TXZ021>038.

Wind Advisory from 9 AM this morning to 8 PM CDT this evening
for TXZ039>044.

&&

SHORT TERM...51
LONG TERM....58
AVIATION...51
Hazardous weather outlook, Mar 31, 2:48 AM CST, 6 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
348 AM CDT Fri Mar 31 2023

TXZ021>044-010900-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
348 AM CDT Fri Mar 31 2023

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...Today and tonight.

A Red Flag Warning remains in effect for all of the South Plains,
Rolling Plains, and far southern Texas Panhandle from 9 AM this
morning to 10 PM this evening for critical to extreme fire weather
conditions.

A High Wind Warning has been issued for the far southern Texas
Panhandle, the central and northern South Plains, and central and
northern Rolling Plains from 9 AM this morning to 8 PM this evening
for sustained winds of 30-40 mph and gusts up to 60 mph.

A Wind Advisory has been issued for the southern South Plains and
the southern Rolling Plains from 9 AM this morning to 8 PM this
evening for sustained winds of 20-30 mph and gusts up to 45 mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Elevated to critical fire weather conditions are likely Saturday
through Wednesday as conditions will remain extremely dry, winds
breezy, and fuels continue to dry with low chances of precipitation.
Currently appears that Tuesday will be the next peak of fire weather
concerns as extremely critical conditions develop area wide.

A few thunderstorms are possible Sunday morning and early afternoon
across the eastern Rolling Plains where hail may be possible.
Additional chances for thunderstorms will be possible late next week.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 high wind. Local standard time, as filed.

High Wind, Hockley

When
March 31, 8:54 AM CST to 2:22 PM CST
Where
Hockley forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Mesonet
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

High Wind, Hale

When
March 31, 9:04 AM CST to 1:57 PM CST
Where
Hale forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
Mesonet
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

High Wind, Cottle

When
March 31, 9:21 AM CST to 10:27 AM CST
Where
Cottle forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
34.078, -100.279 (the zone’s center; the record gives no point)

High Wind, Hall

When
March 31, 9:32 AM CST to 3:40 PM CST
Where
Hall forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
34.531, -100.681 (the zone’s center; the record gives no point)

High Wind, Childress

When
March 31, 9:36 AM CST
Where
Childress forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
34.529, -100.208 (the zone’s center; the record gives no point)

High Wind, Motley

When
March 31, 9:52 AM CST to 1:20 PM CST
Where
Motley forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
Mesonet
Coordinates
34.074, -100.780 (the zone’s center; the record gives no point)

High Wind, Dickens

When
March 31, 9:52 AM CST to 2:13 PM CST
Where
Dickens forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
Mesonet
Coordinates
33.617, -100.779 (the zone’s center; the record gives no point)

High Wind, Bailey

When
March 31, 10:48 AM CST to 12:13 PM CST
Where
Bailey forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Mesonet
Coordinates
34.069, -102.830 (the zone’s center; the record gives no point)

High Wind, Briscoe

When
March 31, 10:50 AM CST to 1:22 PM CST
Where
Briscoe forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
34.530, -101.209 (the zone’s center; the record gives no point)

High Wind, Parmer

When
March 31, 11:21 AM CST to 12:30 PM CST
Where
Parmer forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

High Wind, Kent

When
March 31, 11:32 AM CST
Where
Kent forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
33.181, -100.778 (the zone’s center; the record gives no point)

High Wind, Castro

When
March 31, 12:04 PM CST to 1:07 PM CST
Where
Castro forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

High Wind, Swisher

When
March 31, 12:10 PM CST
Where
Swisher forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

High Wind, Lubbock

When
March 31, 1:53 PM CST
Where
Lubbock forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

High Wind, Floyd

When
March 31, 2:09 PM CST
Where
Floyd forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
34.072, -101.303 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1079867, 1079868, 1079843, 1079844, 1079846, 1079859, 1079862, 1079857, 1079849, 1079850, 1079851, 1079852, 1079853, 1079855, 1079856.